According to a new study, women with epilepsy who take oral contraceptives may have an increased risk of seizures.
The research, led by Texas A&M University and published in the medical journal Epilepsy Research, has identified the specific component of hormonal contraceptives that could be responsible for this increased seizure risk.
Earlier studies showed that women with epilepsy who used hormonal contraceptives self-reported 4.5 times more seizures than those who did not use hormonal contraceptives, which prompted the team in Texas to conduct investigations in animal models to improve their understanding of the issue.
They found that animals with epilepsy that received ethinyl estradiol – the primary component of oral contraceptives – not only had more frequent seizures, but also that their seizures were more likely to be uncontrolled.
Whereas controlled seizures tend not to cause lasting damage, uncontrolled seizures originate deeper in the brain and can have a negative impact on neural regions such as the hippocampus, which plays a role in regulating memory and spatial orientation.
As such, the researchers have recommended that women of childbearing age with epilepsy speak with their doctors about the safest contraceptive options available to them, and they recommend non-hormonal forms of birth control such as copper intrauterine devices or condoms.
Dr Samba Reddy, professor of neuroscience and experimental therapeutics at the Texas A&M Health Science Center College of Medicine, said: “We suspected for some time that hormonal birth control increases seizure activity in women with epilepsy, but now we know what part of the contraceptive is problematic.”
In general, men are more likely to develop epilepsy than women, but females tend to experience seizures more frequently and are more susceptible to uncontrolled seizure activity.
Click here for more articles about anti-epileptic drugs and pregnancy risks.